Xylazine, more commonly known as “tranq,” is a powerful veterinary sedative that is being mixed into heroin and fentanyl supplies across the country. Typically used on horses as a tranquilizer, some people favor this drug because it’s cheap and can prolong the high of opioids. However, xylazine causes devastating side effects such as necrosis, respiratory and central nervous system depression, and even death. Find out which areas in the US are seeing surges in xylazine use and how to seek treatment.
What is Tranq?
Although xylazine has existed for decades in the veterinary field, it is relatively “new” when it comes to humans; much of the effects that tranq has on people are still being researched. Currently, the drug is not labeled as a controlled substance under the Federal Controlled Substances Act. Because it is not regulated, tranq is easier to obtain and mix with other street drugs.
Xylazine, a non-narcotic sedative drug, slows people’s breathing and heart rate and lowers their blood pressure, which can compound the effects of an opioid like fentanyl or heroin. Many users lose consciousness within minutes of taking just a small amount of the substance. It’s so powerful that it can “knock out” users for about 6 to 8 hours, making it difficult to determine whether someone has overdosed or not.
Users also report having painful lesions and abscesses as a result of injecting the drug, sometimes leading to amputations. The appearance of the drug is usually white with a crystal texture, which makes it tough to identify when it’s cut into other similar-looking drugs like fentanyl, heroin, and cocaine. Most individuals don’t realize they are taking the drug until it’s too late.
Where is Xylazine Being Used?
First reported being consumed by people in Puerto Rico in the early 2000s, there has since been a sharp increase of tranq usage across different pockets in the US. One study that tracked 10 jurisdictions throughout the country found that xylazine was involved in only 0.36 percent of overdose deaths in 2015. But by 2020, xylazine-related overdose deaths quickly rose to 6.7 percent, with the highest rates in Philadelphia, Maryland, and Connecticut.
Philadelphia, in particular, has been referred to as “ground zero” for the xylazine outbreak. With about 90 percent of the Philadelphia opioid supply being tainted with tranq, many individuals are developing xylazine addictions and finding it very difficult to stop. For some, they slip into a dangerous cycle by “blacking out” from the extreme high, waking up with crippling body pain, and then desperately searching for more xylazine to ease the withdrawal symptoms.
And perhaps one of the most severe side effects is the ulcers and lesions popping up all over users’ bodies. While experts have not yet seen a clear correlation between flesh wounds and xylazine, what is clear is that there is a major problem in Philadelphia. In fact, non-profit organizations, like Savage Sisters Recovery, are traveling to affected neighborhoods, bringing bandages, antibiotics, and other supplies to treat wounds before they become infected and potentially life-threatening.
What Are the Effects of Xylazine?
Many users prefer heroin or fentanyl mixed with tranq because it elevates and prolongs the euphoric high. However, US health professionals are worried that xylazine is on its way to becoming one of the most common and dangerous cutting agents because of its easy accessibility and strong potency. Here are some of the immediate symptoms that xylazine users will experience:
Short-Term Effects of Xylazine
- Nausea and vomiting
- Blurry vision
- Smaller pupils
- Higher blood sugar
- Impaired coordination
- Slow, ineffective breathing
- Decreased heart rate
- Low blood pressure
Long-Term Effects of Xylazine
Although tranq has a brief history of being used by humans, researchers have observed numerous long-term side effects in chronic users that wreak havoc on the body:
- Rapid cognitive decline
- Extreme anemia
- Drastic weight loss
- Slow heart rate
- Low blood pressure
- Chronic fatigue
- Pinpoint pupils
- Hyperglycemia or high blood sugar
- Skin and soft-tissue infections
As mentioned previously, xylazine users develop serious lesions and sores all over their bodies, not just around their injection sites. This is because it is suspected that the drug attacks the endothelial cells that line the heart and blood cells and control clotting and elasticity, slowing the healing process. Tranq also prevents oxygen circulation and tissue regeneration, which causes wounds to remain open and vulnerable to infections.
What to Do During a Xylazine Overdose
Since the main effect of xylazine is heavy sedation, someone who overdoses on the drug will likely be unresponsive. Tranq is usually taken in combination with opioids, so during an overdose, users will have a blue/greyish skin tone and slowed breathing and heart rate.
Naloxone (Narcan) will have no effect on a xylazine overdose since it is not an opioid. However, if a xylazine overdose is suspected, there are most likely opioids involved, so it’s better to take Narcan to be safe rather than sorry. Afterward, it is highly advised that the individual goes to the hospital to receive proper medical attention and care.
How Do You Get Treated?
Oftentimes, it is difficult to determine if you have ingested xylazine since it is easily concealed in other drugs. The other problem is that there are currently no rapid or simple tests for xylazine. Although test strips exist for detecting fentanyl, these can’t pick up xylazine since it is not an opioid. If you or someone you know is experiencing any of the above symptoms, you might be wondering how to seek treatment.
Xylazine withdrawal has been described as a worse version of opioid withdrawal, which includes nausea, vomiting, insomnia, restlessness, muscle aches, and more. Many people are hesitant to go to treatment because they are concerned about the withdrawal process. It is highly advised that you detox off xylazine at a treatment facility under the care of medical professionals. They will monitor your vitals and make sure you are as comfortable as possible throughout this initial stage.
Once detox is completed, rehabilitation treatment may include a variety of methods, such as medically-assisted treatment (MAT), recreational therapies, group therapies, and wellness practices to learn how to live life without substances. Tranq can have a devastating impact on someone’s life, but it is possible to recover with the right mindset and care.